I am currently seeing a doctor through an HMO program who I really feel has a limited amount of knowledge about Hep C. I told him I have been experiencing terrble itching on my arms and legs and the first time I saw him about a 1 1/2 years ago with the itching problem, he gave me cream and benadryl capsules. They did nothing to eliviate my itching problem. The second time I went to my doctor with this problem was last week and he did not recall the time before when i came in with the same problem . He said I have scabies. Well I did not have scabies as I see a doctor at my methadone clinic who is more informed with HEP C and he said NO WAY did I Have scabies. That was embarrasing and as i am a health care giver it was downright stupid and ignorant of my doctor to even say that was possible. If it was knowing that scabies is highly contagious, that those around me would have it as well. I have spoken to many people who also have Hep C and they too have had this terrible itching problem and no one seems to know why it occurs. I have a high viral load but that really is not all that significant from what i have read and seen . Also I have had two liver biopsies and the the tests have proved that i have scarring but limited scarring so I am assuming that my liver is not in serious danger at this time. I attend a group every month of people who also have Hep C and they also have the itching but there are some who do not. CAN you tell me why we are itching with HEP C and is there any relief from it. IS THERE any studies about this itching with Hep C patients?? Thanks jaks.
I just came across your question. I am hoping that in the five years since you posted that you have an answer. But I will let you know what I have found out. I have Hep C and have suffered with the itching for many years, mostly when I took birth control pills and during both of my pregnancies. I just recently starting investigating this itch myself, because like you my doctors are not that informed about itching. I came across the diagnosis of Cholestasis. It is described as an intense itching caused by liver disease, especially Hep B & C. The great thing is that there is a drug called Cholestyramine that is used to treat the itch. There is also surgery and Endoscopy available to help relieve the itching. As for me, I will try the drug over surgery and Endoscopy. I hope that this helps not only you but others out there who are suffering.
Of all the symptoms one may have, itching is one of the most difficult to understand and even harder to define. Basically, itching is any sensation that causes urge to scratch.
Itching, like other symptoms, can have many different causes.
Some of these we understand such as the itching caused by the release of histamines that irritate nerve endings.
This happens when you get an insect bite or come in contact with some substance such as poison ivy or oak.
People with liver diseases may also experience itching that is caused by the deposit of bile products in the skin when the liver is damaged and cannot function properly to remove them.
There is however, no association between the amount of bile products deposited and the amount of itching that one may experience.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.